Georgia, 2004

Hail in Georgia, March 31, 2004

March 31, 2004 · NWS FFC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 12:15 PM EST, 1 hour earlier.

Area forecast discussion, Mar 31, 12:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST WED MAR 31 2004

.UPDATED...
HAVE MADE QUICK UPDATE TO ADD THUDNER AND GO WITH LIKELY POPS FAR
NORTH AS INSTABILITY DRIVING ADDITIONAL DEVELOPMENT.  HAVE EVEN GOT
FEW REPORTS OF PEA SIZE HAIL.  WITH COLD AIR ALOFT AND CURRENT LOOK
OF RADAR AND VIS IMAGERY WILL ADD IN POSSIBLE PEA SIZE HAIL ALSO THIS
AFTERNOON ACROSS NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     57 40 58 41 / 60 10 10 10
ATHENS      58 37 63 40 / 50 10 10 10
GAINESVILLE 55 38 57 39 / 60 10 10 10
ROME        53 37 57 39 / 60 10 10 10
COLUMBUS    64 40 64 42 / 20 10 10 10
MACON       64 39 63 40 / 30 10 10 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 39
Hazardous weather outlook, Mar 31, 11:07 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1107 AM EST WED MAR 31 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312206-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1107 AM EST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NO HAZARDOUS WEATHER ANTICIPATED...

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE ALOFT WILL PERSIST ACROSS THE EASTERN
U.S. THROUGH THE END OF THE WEEK WITH A FEW WEAK SHORTWAVES ROTATING
AROUND AND ACROSS NORTH GEORGIA. THE NEXT WAVE IS EXPECTED TO SWEEP
ACROSS THE TENNESSEE VALLEY AND NORTH GEORGIA THIS AFTERNOON. THE
BETTER MOISTURE STAYS NORTH OF THE STATE...BUT THERE WILL BE ENOUGH
UPPER LEVEL SUPPORT AND MOISTURE FOR A FEW SHOWERS ACROSS NORTH
GEORGIA. INSTABILITY IS VERY LIMITED WITH THIS SYSTEM...AND NO
THUNDERSTORMS ARE EXPECTED.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 31, 1:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EST WED MAR 31 2004

GAZ002-011-311845-
103 PM EST WED MAR 31 2004

...SIGNIFICANT WEATHER ALERT FOR ICE PELLETS IN CHATTOOGA AND WALKER
COUNTIES UNTIL 130 PM EST...

AT 101 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF MODERATE RAIN SHOWERS WITH ICE PELLETS 11 MILES WEST OF
MENLO...MOVING SOUTHEAST AT 25 MPH. THIS AREA OF PRECIPITATION
SHOULD MOVE ACROSS AREAS NEAR LYERLY...SUMMERVILLE AND PARTS OF FAR
SOUTHERN WALKER COUNTY THROUGH 145 PM EST. THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN HUNTSVILLE REPORTED SLEET ALONG
INTERSTATE 59 NEAR FORT PAYNE IN NORTHEAST ALABAMA WITH THIS AREA OF
PRECIPITATION...BRIEFLY REDUCING VISIBILITIES TO LESS THAN ONE
QUARTER OF A MILE JUST BEFORE 1 PM EST.

DRIVERS SHOULD USE CAUTION AS SLEET AND ICE PELLETS MAY REDUCE
VISIBILITIES FOR A SHORT TIME. THESE STORMS SHOULD DIMINISH BY 145
PM EST.

JD

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Polk

When
March 31, 1:15 PM EST
Where
Polk County, Aragon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.900, -84.333

The public reported penny-sized hail. They also estimated wind gusts at 35 mph.

Hail, Troup

When
March 31, 2:43 PM EST
Where
Troup County, Hogansville
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.033, -85.050

The Troup county 911 center reported penny-sized hail.

Hail, Upson

When
March 31, 3:40 PM EST
Where
Upson County, Thomaston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.167, -84.917

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388346, 5386667, 5386668.